Alert archive / Washington / Wind Advisories in 2005

Wind Advisory 11, NWS Pendleton, OR

August 23, 2005Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Aug 23, 2005, 3:42 AM PDT for Kittitas County, Yakima County, Washington. It took effect at Aug 23, 2005, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2005, 3:42 AM PDT (10:42 UTC)
In effect from
Aug 23, 2005, 11:00 AM PDT
Expired
Aug 23, 2005, 7:05 PM PDT
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 10.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 231042
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
342 AM PDT TUE AUG 23 2005

WAZ026-231845-
/X.NEW.KPDT.WI.Y.0011.050823T1800Z-050824T0200Z/
KITTITAS VALLEY-
INCLUDING THE CITY OF...ELLENSBURG
342 AM PDT TUE AUG 23 2005

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR THE KITTITAS VALLEY FROM 11 AM THIS MORNING TO 7 PM
PDT THIS EVENING.

STRONG SURFACE GRADIENTS ARE PRODUCING 15 TO 25 MPH WINDS FROM THE
NORTHWEST THIS MORNING. A JET MAXIMUM WILL MOVE OVER THE KITTITAS
VALLEY THIS AFTERNOON. THE COMBINATION OF TIGHT SURFACE GRADIENTS
AND STRONGER WINDS ALOFT MIXING TO THE SURFACE WILL INCREASE THE
WINDS TO 30 TO 39 MPH WITH GUSTS TO 50 MPH.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 31 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
2 follow-up statements
000 
WWUS76 KPDT 231734
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1030 AM PDT TUE AUG 23 2005

WAZ026-240130-
/X.EXT.KPDT.WI.Y.0011.050823T1700Z-050824T0200Z/
KITTITAS VALLEY-
INCLUDING THE CITY OF...ELLENSBURG
1030 AM PDT TUE AUG 23 2005

...WIND ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING...

LOW PRESSURE MOVING NEAR NORTHERN WASHINGTON WILL TIGHTEN PRESSURE 
GRADIENTS AND PRODUCE VERY WINDY CONDITIONS TODAY. SUSTAINED WINDS 
BETWEEN 30 TO 39 MPH WITH GUSTS TO 50 MPH WILL OCCUR INTO THIS 
EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 31 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
000 
WWUS76 KPDT 240205
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
705 PM PDT TUE AUG 23 2005

WAZ026-240315-
/X.EXP.KPDT.WI.Y.0011.000000T0000Z-050824T0200Z/
KITTITAS VALLEY-
INCLUDING THE CITY OF...ELLENSBURG
705 PM PDT TUE AUG 23 2005

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED
TO BETWEEN 15 AND 25 MPH ACROSS THE KITTITAS VALLEY WHICH IS BELOW
THE CRITERION FOR A WIND ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Aug 23, 2:50 AM PDT, 52 minutes earlier.

Area forecast discussion, Aug 23, 2:50 AM PDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
250 AM PDT TUE AUG 23 2005

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...AN UPPER LEVEL TROUGH
WILL MOVE THROUGH WASHINGTON TODAY. A 95 KT JET AND VORTICITY
MAXIMUM ASSOCIATED WITH THE TROUGH WILL MOVE OVER THE KITTITAS
VALLEY AND LOWER COLUMBIA BASIN THIS AFTERNOON. THE STRONG WINDS
WITH THESE FEATURES WILL MIX TO THE SURFACE AND COMBINE WITH THE
STRONG PRESSURE GRADIENTS OVER THE CASCADES AND PARTS OF THE
COLUMBIA BASIN TO PRODUCE BREEZY TO WINDY CONDITIONS. THE STRONGEST
WINDS WILL BE THROUGH THE KITTITAS VALLEY WHERE THE SURFACE
GRADIENTS ARE ALREADY PRODUCING 15-25 MPH WINDS. WHEN THE JET MAX
MOVES OVERHEAD EXPECT THE WINDS IN THE KITTITAS VALLEY TO INCREASE
TO 30-40 MPH, SO I WILL ISSUE A WIND ADVISORY FROM 11 AM TO 7 PM
TODAY. THE NAM MODEL KEEPS THE GRADIENT AND NW WINDS UNTIL 03Z,
WHILE THE GFS SHOWS WEAKER WINDS SWITCHING N BY 0Z (BAD DIRECTION
FOR HIGH WINDS IN THE KITTITAS VALLEY). I PREFER THE NAM MODEL SINCE
IT IS HANDLING CURRENT WINDS BETTER THAN THE GFS. COOLER AND DRIER
AIR AT THE SURFACE WILL MOVE IN WITH THE TROUGH. THE BEST MOISTURE
AND LIFT WITH THIS SYSTEM WILL REMAIN IN NORTHERN WASHINGTON SO DO
NOT EXPECT ANY SHOWERS IN SOUTHEAST WASHINGTON/NORTHEAST OREGON
EXCEPT NEAR THE CASCADE CREST. THERE ARE UPSLOPE WINDS INTO THE
BLUES...BUT SURFACE LIS ARE PLUS 5-7 AND THERE IS A SUBSIDENCE
INVERSION AT 10000 FEET THAT WOULD CAP ANY CONVECTIVE DEVELOPMENT.
THE AREA REMAINS ON THE BACKSIDE OF THE UPPER LEVEL TROUGH WEDNESDAY
WITH DRY NORTHERLY WINDS AT THE SURFACE. ANOTHER JET MAX WILL MOVE
THROUGH WEDNESDAY AFTERNOON...BUT THE JET AND SURFACE GRADIENTS WILL
BE MUCH WEAKER...SO BREEZY WINDS ARE NOT EXPECTED. TEMPERATURES WILL
REMAIN COOLER TODAY AND WEDNESDAY DUE TO THE TROUGH AND NORTHERLY
FLOW. A RIDGE WILL MOVE TROUGH THURSDAY WITH WARMING TEMPERATURES.
COONFIELD

.LONG TERM...FRIDAY THROUGH MONDAY...THE UPPER RIDGE WILL BEGIN TO
FLATTEN FRIDAY...THEN EVENTUALLY GIVE WAY TO A TROUGH BY MONDAY. THE
ACTUAL DEPTH OF THE UPPER TROUGH MONDAY IS UNCERTAIN AT THIS TIME
BUT HAVE INTRODUCED A LITTLE MORE COOLING THAN IN PREVIOUS FORECAST.
ALSO HAVE INTRODUCED A SLIGHT CHANCE OF PRECIP OVER THE MOUNTAINS
FOR SUNDAY NIGHT AND MONDAY. ALSO INDICATED SLIGHT CHANCE OF
THUNDERSTORMS ON MONDAY BASED ON IDEA THAT COLD AIR ALOFT ASSOCIATED
WITH THE TROUGH WILL DESTABILIZE THE ATMOSPHERE SUFFICIENTLY ENOUGH
TO SUPPORT SUCH ACTIVITY. 90

&&

.AVIATION...PREVIOUS DISCUSSION...VFR CONDITIONS WILL PREVAIL ACROSS
THE AREA FOR THE NEXT 24 HOURS. THE MAIN CONCERN WILL BE WINDY AND
GUSTY CONDITIONS AT KDLS AND AT THE ELLENSBURG AIRPORT AND BREEZY
AND GUSTY WINDS AT OTHER TAF LOCATIONS TOMORROW. THESE WINDS MAY
ALSO CAUSE LOCALIZED AREAS OF REDUCED VISIBILITY IN THE COLUMBIA
BASIN DUE TO BLOWING DUST. FEW TO SCT MID AND HIGH LEVEL CLOUDS WILL
BE PRESENT AT ALL TAF SITES AND ALONG ALL TWEB ROUTES DUE TO THE
EFFECTS OF AN UPPER LEVEL LOW IN SOUTHERN BRITISH COLUMBIA. A FEW
ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLUE AND WALLOWA
MOUNTAINS TOMORROW AFTERNOON AND EARLY EVENING.

&&

.FIRE WEATHER...WINDS WILL INCREASE ACROSS THE LOWER COLUMBIA BASIN
AND NORTH CENTRAL OREGON AS AN UPPER LEVEL TROUGH DROPS SOUTHEAST
ACROSS EASTERN WASHINGTON TODAY. THE RELATIVE HUMIDITY ON TUESDAY
AFTERNOON WILL BE IN THE 15-25 PERCENT RANGE. WITH WINDS SUSTAINED
AT AROUND 20 MPH ACROSS PORTIONS OF THE LOWER COLUMBIA BASIN TUESDAY
AFTERNOON AND EVENING...THE POTENTIAL FOR RAPID FIRE SPREAD EXISTS.
THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE LOWER
COLUMBIA BASIN OF WA/OR WHICH INCLUDES FIRE ZONES 631 AND 675.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  78  52  78  52 /  10   0   0   0
ALW  80  54  81  53 /  10   0   0   0
PSC  84  48  84  48 /  10   0   0   0
YKM  82  48  81  45 /  10   0   0   0
HRI  81  48  82  45 /  10   0   0   0
ELN  73  45  80  46 /  10  10   0   0
RDM  77  37  78  38 /  10  10   0   0
LGD  76  45  74  44 /  10  10  10   0
5J0  74  43  74  42 /  10  10   0   0
DLS  77  51  85  50 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR ORZ041-
     ORZ042-ORZ044-ORZ045.

WA...FIRE WEATHER WATCH FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR WAZ024-
     WAZ025-WAZ026-WAZ027-WAZ028-WAZ029.

     WIND ADVISORY FROM 11 AM TUESDAY TO 7 PM TUESDAY FOR WAZ026.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/90/90
Hazardous weather outlook, Aug 22, 3:55 PM PDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT MON AUG 22 2005

WAZ024>030-ORZ041>050-231230-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
355 PM PDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS
 NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN
 DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
WALLOWA COUNTY

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING BEFORE
DISSIPATING AFTER SUNSET. ANY THUNDERSTORM ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER WATCH TUESDAY
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
     BLUE MOUNTAINS, JOHN DAY BASIN

A FIRE WEATHER WATCH IS IN EFFECT FOR BREEZY WINDS AND LOW
RELATIVE HUMIDITIES TUESDAY AFTERNOON AND EVENING. WEST WINDS OF
15 TO 25 MPH AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT
COULD LEAD TO RED FLAG CONDITIONS.

CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR CURRENT
FIRE DANGER CONDITIONS IN YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN
DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

Nearby

Wind Advisories in Washington, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.